Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 404, NWS Tallahassee, FL

July 8, 2023Franklin County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 8, 2023, 3:17 PM EDT for Franklin County, Gulf County, Liberty County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 3:17 PM EDT (19:17 UTC)
Expired
Jul 8, 2023, 3:35 PM EDT
In force
18 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 93 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS52 KTAE 081917
SVRTAE
FLC037-045-077-082000-
/O.NEW.KTAE.SV.W.0404.230708T1917Z-230708T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
317 PM EDT Sat Jul 8 2023

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gulf County in the Panhandle of Florida...
  Southwestern Liberty County in Big Bend of Florida...
  Northwestern Franklin County in Big Bend of Florida...

* Until 400 PM EDT/300 PM CDT/.

* At 316 PM EDT/216 PM CDT/, a severe thunderstorm was located 7
  miles south of Wewahitchka, or 14 miles northeast of Port St. Joe,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Honeyville, Buck Siding, Howard Creek, Willis Landing, Beverly,
  Dalkeith and Fort Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2996 8530 3009 8521 2997 8487 2977 8503
TIME...MOT...LOC 1916Z 302DEG 18KT 3000 8518 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JCW
1 follow-up statement
903 
WWUS52 KTAE 081935
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
335 PM EDT Sat Jul 8 2023

FLC037-045-077-081944-
/O.CAN.KTAE.SV.W.0404.000000T0000Z-230708T2000Z/
Gulf FL-Liberty FL-Franklin FL-
335 PM EDT Sat Jul 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GULF...
SOUTHWESTERN LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2996 8530 3009 8521 2997 8487 2977 8503
TIME...MOT...LOC 1932Z 302DEG 18KT 2995 8509 

$$

JCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:56 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 8, 1:56 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
156 PM EDT Sat Jul 8 2023

...New AVIATION...

.UPDATE...
Issued at 1214 PM EDT Sat Jul 8 2023

Forecast is on track this morning. No changes necessary.

&&

.NEAR TERM...
(Today and tonight)
Issued at 346 AM EDT Sat Jul 8 2023

A fairly typical summertime pattern continues today and tonight
with W to WNW flow overhead. Expect scattered showers and
thunderstorms to develop this afternoon and evening before moving
eastward across the area. Forecast soundings do show an inverted V
this afternoon with forecast DCAPE values over 1000 J/kg,
indicating that some storms could become strong to severe with
gusty winds the primary threat. Additionally locally heavy
rainfall will be a concern, particularly across the FL Panhandle
and SE Alabama. Highs today are forecast in the low to mid 90s
with heat indices in the 95 to 105 degree range. Low temperatures
tonight remain in the 70s.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 346 AM EDT Sat Jul 8 2023

A shortwave will begin approaching our region on Sunday, and the
WPC has highlighted areas west of the Flint and Apalachicola River
in a Marginal (1 of 4) Risk for Excessive Rainfall. Forecast PWAT
values have been holding steady at above 2 inches which is
indicative of heavy rainfall with shower and thunderstorm
development. The SPC has highlighted our northern tier of GA and
AL counties in a Slight (2 of 5) Risk for severe weather on
Sunday, with the remaining GA and AL counties in a Marginal (1 of
5) Risk. The FL counties are currently not highlighted in a severe
risk area. Although, the severe threat is expected to diminish
through the evening and overnight hours as the sun will have set,
some storms still may produce strong gusty winds and small hail.
PoPs for Sunday will range from 60 to 80 percent, with the higher
chances west of the Albany/Apalachicola line.

The shortwave embedded within the upper-level longwave trough
will continue through the region on Monday keeping an increased
chance for showers and thunderstorms, PoPs ranging from 80 to 90
percent. The WPC has placed the CWA in a Marginal (1 of 4) Risk
for Excessive Rainfall, with a Slight Risk (2 of 4) clipping
Walton County. Some storms may be strong to severe with gusty
winds. The SPC has highlighted the entire CWA in a Marginal (1 of
5) Risk for severe weather on Monday.

Temperatures for this term will be warm and muggy with afternoon
highs in the mid-90s and morning lows in the mid-70s. Monday will
be slightly cooler in the upper 80s to low 90s, due to the
increased cloud cover and expected rain.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 346 AM EDT Sat Jul 8 2023

The troughing pattern will continue, as we could have another
round of showers and thunderstorms with heavy rainfall again on
Tuesday, as PoPs range from 50 to 80 percent, with higher chances
closer to the coast and marine zones. The WPC has highlighted our
FL counties in a Marginal (1 of 4) Risk for Excessive Rainfall for
Tuesday. As the week continues, PoPs chances slowly begin to
decrease from 80% to 60%, to 50% by Friday as the upper level
trough slowly lifts north towards the end of the week.
Temperatures will be in the low to mid 90s for the highs and
morning lows will be in the mid 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Sat Jul 8 2023

No major changes to the TAFs today as the best chances for rain
and thunderstorms appears to be over SE Al and the FL Panhandle.
If storms form over the site conditions could drop to MVFR or IFR,
with VFR conditions prevailing outside of storms. Tomorrow, there
will be another round of storms. Timing is still questionable but
storms could start to fire between 16-18Z. Didn't add any lines as
confidence was low.

&&

.MARINE...
Issued at 346 AM EDT Sat Jul 8 2023

An extended period of westerly winds will persist through the
period. Main concern will be the daily showers and thunderstorms
over the marine zones, which could cause locally elevated seas,
strong wind gusts, and non-supercell waterspouts, particularly
during the morning hours.

&&

.FIRE WEATHER...
Issued at 346 AM EDT Sat Jul 8 2023

Hot and humid weather is expected to continue for the next
several days with daily scattered showers and thunderstorms. High
dispersions are expected across the area Saturday and Sunday
afternoons due to fairly high mixing heights. Otherwise there are
no fire weather concerns.

&&

.HYDROLOGY...
Issued at 346 AM EDT Sat Jul 8 2023

There are elevated chances for widespread showers and
thunderstorms across the Tri-State area that could lead to
possible localized flash flooding and nuisance flooding. The WPC
has highlighted regions of our CWA in a Marginal (1 of 4) Risk for
Excessive Rainfall from Saturday through Tuesday. We could see a
widespread 1 to 2 inches of rainfall during this period. Rivers
are in good shape, so no riverine flooding is expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  94  75  88 /  20  70  50  90
Panama City   79  91  77  88 /  30  70  70  90
Dothan        73  92  72  86 /  30  80  60  80
Albany        74  92  73  85 /  20  70  50  80
Valdosta      75  94  74  86 /  20  70  40  80
Cross City    77  93  77  89 /  50  60  40  80
Apalachicola  81  91  79  88 /  30  80  70  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Sunday for
     FLZ112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Merrifield
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...KR
MARINE...Montgomery
FIRE WEATHER...Merrifield
HYDROLOGY...Montgomery

In the hours before

Special weather statement, Jul 8, 2:22 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
222 PM EDT Sat Jul 8 2023

FLZ015-115-081900-
Inland Franklin FL-Coastal Franklin FL-
222 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of central Franklin
County through 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eastpoint, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastpoint, Franklin, Buck Siding, High Bluff, Creels, Beverly, Hays
Place and Green Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2977 8502 2991 8498 2990 8473 2964 8481
TIME...MOT...LOC 1822Z 285DEG 5KT 2981 8493

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, Jul 8, 3:05 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
305 PM EDT Sat Jul 8 2023

FLZ014-026-081945-
Liberty FL-Inland Gulf FL-
305 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of central Gulf and
southwestern Liberty Counties through 345 PM EDT/245 PM CDT/...

At 305 PM EDT/205 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Wewahitchka, or 15 miles north of Port St. Joe,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wewahitchka, Howard Creek, Willis Landing, Honeyville and Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3000 8535 3011 8523 3001 8497 3001 8501
      2997 8503 2995 8502 2995 8503 2993 8503
      2990 8506 2989 8505 2982 8512
TIME...MOT...LOC 1905Z 304DEG 17KT 3004 8523

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:47 PM EDTSpecial Weather StatementTAEDixie43 min
Jul 8, 3:06 AM EDTRip Current StatementTAEBay, Gulf22 hr
Jul 8, 9:22 AM EDTSpecial Marine WarningTAE38 min
Jul 8, 2:22 PM EDTSpecial Weather StatementTAEFranklin38 min
Jul 8, 3:05 PM EDTSpecial Weather StatementTAEGulf40 min
Jul 8, 4:36 PM EDTSpecial Weather StatementTAEWalton39 min
Jul 8, 4:52 PM EDTSpecial Weather StatementTAELafayette38 min
Jul 8, 5:40 PM EDTSpecial Weather StatementTAEWashington50 min
Jul 8, 5:49 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington56 min
Jul 8, 6:42 PM EDTSevere Thunderstorm WarningTAEJackson52 min
Jul 8, 7:24 PM EDTSpecial Weather StatementTAEGadsden51 min
Jul 8, 7:33 PM EDTSpecial Weather StatementTAEHolmes42 min
Jul 8, 7:47 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.